Wednesday, December 11, 2013
Because of the proliferation of cell phones with cameras, there is now a way to help law enforcement officials get the word out via Amber Alerts and news bulletins.
Parents should take advantage of these photo opportunities. Before leaving home for the day on a shopping trip or family outing, take a picture of your children in the outfits they are wearing that day. Once you are all back home, safe and sound, you can delete that picture and the next day take a new one. That way, you'll always have a current photo of how your child looks ''today,'' not six months or more ago at a special event. You also won't have to rely on your memory of exactly what your child was wearing if he or she should go missing.
Time is of the essence, so take advantage of the technology that's available in today's world. -- Janet in Aurora, Ill.
DEAR JANET: That's a great idea. I am sure many thousands of parents will be grateful for your suggestion. Thank you!
DEAR ABBY: I am an early education schoolteacher in my third year of teaching. I love my job and value the importance of education.
Another teacher in my grade, ''Natalie,'' is a nice woman, and we get along well. However, it is almost impossible to have an adult conversation with her. Every time we chat, I have to explain the meaning of a word I used.
Abby, I am somewhat bookish, but I don't think I use words that are hard to understand. Natalie is unfamiliar with the definition of words someone her age should know. Other teachers have voiced the same opinion to me.
Some people have a low opinion of teachers, and I feel that Natalie's narrow vocabulary adds to this. Am I whining needlessly? -- Young Educator in Utah
DEAR YOUNG EDUCATOR: You're not whining needlessly; you are whining to the wrong person. If you and the other teachers are concerned about Natalie's qualifications to teach, you should voice those concerns as a group to the head of your department or the principal of the school.
DEAR ABBY: Due to a low platelet count and a case of pneumonia, my physician put me on steroid medication. The drug has side effects, and one of them has been a dramatic weight gain -- an instant, long-lasting bloat.
When I eat anything that contains salt or sugar, my face becomes swollen. People approach me every day telling me to ''hit the gym,'' etc., so I go around constantly making excuses about my appearance.
Abby, I work seven days a week. I can't hide from the world. Either I take the medicine or I won't be here. I hate facing the world each day, hearing people's remarks and having to always excuse myself. Abby, what would you do? -- Miserable in Mayfield Heights, Ohio
DEAR MISERABLE: I would tell anyone who was rude enough to comment on my appearance that the weight gain is a side effect of a medication my doctor had put me on. I would not make excuses, I would not be apologetic, I would simply tell the unvarnished truth.
P.S. I hope you are better soon.
Dear Abby is written by Abigail Van Buren, also known as Jeanne Phillips, and was founded by her mother, Pauline Phillips. Write Dear Abby at www.DearAbby.com or P.O. Box 69440, Los Angeles, CA 90069.
-- Universal Press Syndicate